Maine, 2024

Hail and Damaging Winds in Maine, June 5, 2024

June 5, 2024 · NWS CAR · 18 events in 2 counties and zones

An upper level disturbance crossed the region during the afternoon of the 5th with cooling temperatures aloft. led to increasing afternoon instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level disturbance crossed the region during the afternoon of the 5th with cooling temperatures aloft. The cooling temperatures aloft...along with increasing heat and moisture at low levels...led to increasing afternoon instability. Thunderstorms developed during the late afternoon and persisted into the evening. Some of the thunderstorms reached severe levels producing damaging winds and large hail. The most extensive severe thunderstorms occurred across central and southern portions of Penobscot county along with southern Piscataquis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 5, 2:35 PM EST, 1 hour earlier.

Area forecast discussion, Jun 5, 2:35 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Caribou ME
335 PM EDT Wed Jun 5 2024

.SYNOPSIS...
A trough drifts south of the area tonight. An storm system then
slowly approaches from the west Thursday through Friday night,
then slowly crosses the region Saturday and Sunday. A cold front
will push southeast into Maine on Monday.

&&

.NEAR TERM /THROUGH THURSDAY/...
A northern stream shortwave rounding the backside of the cutoff
low over the southeastern Maritimes, should exit to the south
later this evening. This should bring an end to the threat for
any showers and thunderstorms, mainly over western portions of
the CWA, early this evening. With PWs around 1.3 inches and wet
bulb zero heights around 8-9 thousand feet, could see some
locally heavy rainfall and/or small hail with stronger storms.
Noting ML CAPEs currently generally 500-1000 J/kg, with isolated
1000-1500 J/kg amounts - consistent with 12z model soundings,
and bulk shear 20-30kt, also as progged, this supports current
thinking that while a storm or two could reach severe limits,
the threat is neither extensive or widespread. The best threat
for any stronger/severe storm late this afternoon/early this
evening would be from the Central Highlands into the Bangor
region. Most likely areas along the eastern Canadian border
except for maybe central/coastal Washington should stay dry.

Based on this, would think the best chance for any fog
overnight/early Thursday morning should be where any
precipitation falls - mainly the Central Highlands down into
western Downeast Maine.

Thursday another shortwave passes to the south, as a low level
southeast flow sets up in the low levels. For now most areas
should be dry at least in the morning, with the potential for
some isolated to scattered showers over all but far NE Maine in
the afternoon, especially in upslope regions.

Lows tonight should be mainly in the 50s, coolest near the
immediate coast - which is around 5-10 degrees above normal.
Highs on Thursday should range from the mid 70s to around 80,
except over Downeast Maine, where they should be mainly from the
mid 60s to lower 70s. This is around 5-10 degrees above normal
across the interior and near to slightly below normal across
Downeast.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
An occluded front will make a very slow progression northward
Thursday night and Friday morning, with an accordingly slow
northward progression of increasing rain shower coverage as
well. By Friday afternoon, the most widespread coverage for
showers will be across the Central Highlands. QPF values will
be heaviest Friday afternoon over the Central Highlands along
and NW of the Longfellow Mtns. Flooding is not expected to be
an impact, but smaller streams may rise quickly, especially with
the recent dry weather for antecedent conditions. Cooler
surface temperatures behind the front limits instability, so
the chance of thunder for Friday afternoon is unlikely.

The front will continue to progress northward as it deteriorates
Friday night. Showers are likely across the north through early
Saturday morning with chance showers from Bangor to Calais and
points south. Low temperatures will remain seasonable, in the
mid-50s across the board. The large scale upper level low
remains over the area with cooler pocket aloft working into New
England. Showers look likely especially across the northern
2/3rd of the CWA as shortwave energy pivots over the area.
Expecting some daytime heating that will result in showers and
thunderstorms from Bangor to Baring points northward. Given a
lot of clouds around and slightly cooler airmass under the
overall large upper level disturbance expect upper 60s north and
around low 70s south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Sat night into Mon remains uncertain with the large scale trof
overhead and as things shift west to east slowly. Expecting
persistent afternoon and evening showers and thunderstorms
thanks to some daytime heating. However, without a specific
forcing feature (most likely pieces of vorticity or shortwave),
the exact location of the showers remains a little unfocused at
this time. Don't expect a total washout but the pattern favors
an unsettled time with chances of rainfall. Therefore, continued
the trend of previous forecasts reducing NBM PoPs from
categorical to likely for the region. Increased chances for
thunderstorms expected both Sunday and Monday, with a slightly
colder pool of air aloft and the potential for afternoon heating
increasing lapse rates. Beyond, Tuesday expecting the overall
drier trend but cannot rule out some showers given shortwave
energy on the backside of the departing trof but less showers
than we see this weekend. Wednesday expecting high pressure and
SW flow to develop across the area with warmer temperatures
while a cold front approaches from the west. Temperatures
Tuesday into Wednesday return to mid and upper 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: VFR at northern terminals through the TAF period,
with possible exception of a very low chance of IFR ceilings
late tonight. With now the expectation that these terminals will
not see any convection this afternoon/evening, the fog/low cloud
threat overnight there is greatly reduced, and hence is no
longer reflected in the TAFs.

At southern terminals, VFR to get started, with scattered
showers and thunderstorms late this afternoon/early this
evening producing locally MVFR conditions possible - best chance
KBGR. Low level moisture from showers should allow for patchy
fog/low ceilings with IFR or lower probable late
tonight/Thursday.

Light and variable winds into Thursday morning, becoming SE-ESE
at under 10kt by mid Thursday morning.

SHORT TERM:
Thursday night: VFR at Aroostook County airports. MVFR or lower
possible at southern airports. E-SE winds 10 kt or less.

Friday...VFR/MVFR. -SHRA likely. E-SE winds 5-15kt.

Saturday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR
northward. S-SE winds 5-15kt.

Sunday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR northward.
SW 5-15kt.

Monday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR northward.
W 5-15kt except turns S-SW at BHB afternoon.

&&

.MARINE...
NEAR TERM: A relaxed pressure gradient over the waters will
limit winds to 10 kt or less and seas to 2 ft or less through
Thursday. Marine fog is possible late tonight and Thursday
morning, reducing visibilities to less than 1 nm at times.

SHORT TERM: Winds/seas below SCA conditions into early next
week. Seas 3-5ft on Friday subside to 2-4ft for Sat-Sun. Then
1-3ft on Mon and Tue. Showers possible from Fri-Mon with
overnight fog potentially reducing vsby at times. E winds
expected Fri, S-SSW on Sat-Sun then SW on Mon-Tue. Winds
including gusts expected to be below 20kt. Sea surface
temperatures along the Downeast coast out 25nm are in the upper
40s to near 50F, coldest waters near the Hague Line and
Passamaquoddy Bay.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Maloit
Short Term...Sinko
Long Term...Sinko
Aviation...Maloit/Sinko
Marine...Maloit/Sinko
Hazardous weather outlook, Jun 5, 11:59 AM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1259 PM EDT Wed Jun 5 2024

MEZ001>006-017-029-030-032-061700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
1259 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ010-011-015-016-031-061700-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Southern Piscataquis-
1259 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for Central Highlands Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

A few strong to possibly severe thunderstorms with heavy downpours
are likely this afternoon. The strongest storms may produce damaging
wind gusts and hail around 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-061700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1259 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Caribou radar (KCBW), 122 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Penobscot

When
June 5, 3:35 PM EST
Where
Penobscot County, 0.85 mi SW of Olamon
Measured
1 in hail
Reported by
Public
Coordinates
45.110, -68.630

Thunderstorm Wind, Penobscot

When
June 5, 3:45 PM EST
Where
Penobscot County, 2.81 mi N of East Corinth
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.040, -69.010

Numerous trees were toppled on Ridge Road by wind gusts estimated at up to 65 mph. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 5, 3:45 PM EST
Where
Piscataquis County, Sebec
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.270, -69.120

Several trees were toppled on to power lines on Shore Road South by wind gusts estimated at up to 60 mph along the Dover-Foxcroft/Sebec town line. The time is estimated.

Thunderstorm Wind, Piscataquis

When
June 5, 3:46 PM EST
Where
Piscataquis County, 0.85 mi SE of Greeley Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.240, -69.240

Several trees were toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:00 PM EST
Where
Penobscot County, 1.47 mi SSE of Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.010, -68.720

A tree was toppled on Bennoch Road by wind gusts estimated at up to 60 mph...partially blocking the road. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:01 PM EST
Where
Penobscot County, 0.98 mi W of Luckey Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.920, -68.800

Several trees were toppled on to a house on Sandy Beach Shore Road by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:05 PM EST
Where
Penobscot County, 1.47 mi W of Dufour Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.900, -68.810

A tree was toppled on to power lines on Frenchs Point Road by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:07 PM EST
Where
Penobscot County, 1.2 mi SE of Old Town Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.940, -68.650

A tree and power lines were toppled on to a car on Poplar Street in Old Town by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:08 PM EST
Where
Penobscot County, 1.2 mi SW of Glenburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.910, -68.850

A tree was toppled on Lakeside Landing Road by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:09 PM EST
Where
Penobscot County, 0.69 mi N of Orono
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.890, -68.670

A tree was toppled on to power lines on Forest Avenue by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:12 PM EST
Where
Penobscot County, 1.2 mi SW of Glenburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.910, -68.850

A tree was toppled across Hudson Road by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:13 PM EST
Where
Penobscot County, Veazie
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.830, -68.700

A tree was toppled on to power lines on Oak Grove Road by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 5, 4:13 PM EST
Where
Penobscot County, 0.69 mi N of Veazie
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.840, -68.700

A tree was toppled on to a house on Maple Street by wind gusts estimated at up to 60 mph. The time is estimated.

Hail, Penobscot

When
June 5, 5:32 PM EST
Where
Penobscot County, Mattawamkeag
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.520, -68.350

Hail up to 1.50 inches in diameter occurred.

Hail, Penobscot

When
June 5, 5:53 PM EST
Where
Penobscot County, 2.38 mi NW of Prentiss
Measured
1.75 in hail
Reported by
Public
Coordinates
45.500, -68.120

Hail, Penobscot

When
June 5, 5:53 PM EST
Where
Penobscot County, 3.66 mi WSW of Prentiss
Measured
1.75 in hail
Reported by
Post Office
Coordinates
45.460, -68.150

Hail damaged the siding of a house.

Thunderstorm Wind, Penobscot

When
June 5, 5:57 PM EST
Where
Penobscot County, 26.3 mi E of Hardy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.360, -68.290

Trees and wires were toppled in the town of Lee by wind gusts estimated at up to 60 mph. The time is estimated.

Hail, Penobscot

When
June 5, 5:57 PM EST
Where
Penobscot County, 2.06 mi WNW of Prentiss
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.490, -68.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189885, 1189839, 1189856, 1189880, 1189848, 1189854, 1189861, 1189862, 1189863, 1189864, 1189865, 1189866, 1189867, 1189870, 1189872, 1189876, 1189868, 1189878.